Drug dose mix-up puts CKD patients at serious risk
Patients with chronic kidney disease are being placed at risk of 'serious harm' because of a discrepancy in the formulas for calculating drug doses.
Potentially dangerous errors are being made in dosage calculations because the formula used is different from the one employed in routine practice, researchers have warned.
Pulse has learned that the BNF is being examined with a view to changing its recommendations on calculating drug dosages for patients with CKD. The RCGP called the research 'important' and demanded 'clear guidance' for GPs on how to adjust their practice.
The new analysis found differences between eGFR calculated using the MDRD equation widespread in clinical practice and the Cockroft-Gault formula traditionally used to calculate drug doses were the cause of potentially serious errors, including the continuation of drugs that should have been stopped.
Researchers collected data from 890 patients admitted to hospital over six weeks.
Differences in renal function between the two formulas led to 50 prescribing errors – an error in 0.7% of prescriptions.
The most common drugs affected were enoxaparin, alendronate, vancomycin, co-amoxiclav, metformin and cefuroxime.
Study leader Dr Jeremy Levy, honorary clinical senior lecturer at Imperial College London, said: 'The potential for serious harm with specific drugs such as antibiotics, anti-virals, anti-epileptics, chemotherapy and metformin if using eGFR to guide dosing needs to be widely known.'
Patients at the extremes of body weight and age were particularly vulnerable, the Renal Association conference in Brighton heard this week.
Professor Mayur Lakhani, chair of the RCGP, said: 'I am concerned to read of this important paper. Prescribing in the presence of renal disease is fraught with difficulty and GPs are right to be cautious in their approach. It is now essential that clear guidance is developed to support GPs.'
He called for prescribing datasheets and advice to be updated and for information support embedded in computer systems to be used.
Dr Anthony Brzezicki, a GP and PCT prescribing lead in Croydon, south London, said: 'If it will affect patient safety something should be done. If the BNF needs tidying up, so be it.'
Drug classes most affected by dosage errors
• Low-molecular-weight heparins